Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 152, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 13, 2018, 4:43 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 4:43 PM MST (23:43 UTC)
- Expired
- Oct 14, 2018, 12:30 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 7:50 PM MST | FLASH FLOOD | 5 Ne Black Canyon City, AZ | 6.4 FOOT RISE ON THE AGUA FRIA RIVER NORTHEAST OF BLACK CANYON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 187 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS55 KFGZ 132343
FFWFGZ
AZC025-140730-
/O.NEW.KFGZ.FF.W.0152.181013T2343Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
443 PM MST SAT OCT 13 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1230 AM MST Sunday
* At 435 PM MST, automated river gauge reports indicated a 6.8 foot
rise on the Agua Fria River near Cordes Junction. Additional high
flows are moving down Ash Creek and Sycamore Creek which flow into
the Agua Fria river south of Cordes Junction. The reading of the
Agua Fria River near Cordes Junction is the highest seen this
year, stay away from the Agua Fria river. These high flows will
move downstream toward Black Canyon City for the remainder of
today and this evening.
* Flash flooding will remain over mainly rural areas of Yavapai
County.
This includes the following streams and drainages...Agua Fria
River...Dry Creek... Badger Spring Wash...Tank Creek...Squaw
Creek...Larry Creek... Sycamore Creek...Bishop Creek... Ash
Creek...Indian Creek...Little Ash Creek...Silver Creek...Antelope
Creek...Osborne Spring Wash.
This includes Interstate 17 near mile marker 244, near mile marker
266, and between mile markers 269 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
3435 11200 3430 11204 3425 11205 3420 11209
3409 11208 3408 11210 3407 11216 3411 11211
3417 11212 3427 11207 3431 11208 3437 11212
3440 11213 3437 11210 3434 11208 3442 11208
3447 11207 3449 11208
$$2 follow-up statements
107
WGUS75 KFGZ 140424
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
924 PM MST SAT OCT 13 2018
AZC025-140730-
/O.CON.KFGZ.FF.W.0152.000000T0000Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
924 PM MST SAT OCT 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
YAVAPAI COUNTY...
At 920 PM MST, gauge reports on the Agua Fria River northeast of
Black Canyon City indicated a 6 foot rise and nearly 4000cfs (cubic
feet per second) of flow moving toward Black Canyon City. Expect
Flash Flooding in the Agua Fria River at Black Canyon City
imminently.
Stay away from the Agua Fria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
3435 11200 3430 11204 3425 11205 3420 11209
3409 11208 3408 11210 3407 11216 3411 11211
3417 11212 3427 11207 3431 11208 3437 11212
3440 11213 3437 11210 3434 11208 3442 11208
3447 11207 3449 11208
$$988
WGUS75 KFGZ 140724
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1224 AM MST SUN OCT 14 2018
AZC025-140730-
/O.EXP.KFGZ.FF.W.0152.000000T0000Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1224 AM MST SUN OCT 14 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM
MST...
Flood waters are receding. A stream gauge on the Agua Fria at Rock
Springs rose about about 5 feet around 11:30 pm MST. The water
levels are receding, but expect elevated water through the early
morning hours. Please continue to heed any remaining road closures
and do not enter any flooded roadways.
LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
3435 11200 3430 11204 3425 11205 3420 11209
3409 11208 3408 11210 3407 11216 3411 11211
3417 11212 3427 11207 3431 11208 3437 11212
3440 11213 3437 11210 3434 11208 3442 11208
3447 11207 3449 11208
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:00 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 13, 3:00 PM MST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 300 PM MST Sat Oct 13 2018 .SYNOPSIS...A low pressure system entering Arizona will continue to spread showers and embedded thunderstorms along and south of Interstate 40, with isolated showers and storms to the north. Expect a chance for showers to continue over the weekend. Much colder and breezy conditions Monday as a cold front moves through the area. Unsettled weather will continue with additional showers possible through Wednesday of next week. && .DISCUSSION...A closed low was centered over the southern California/Baja California border during the afternoon hours continuing to head toward Arizona. Overnight...The closed low will move across Arizona, weaken and be absorbed into the general flow. During the evening upward motion and moisture will remain across central and southern Arizona. The result will be widespread showers and isolated thunderstorms from about Interstate-40 southward. North of Interstate-40 moisture and dynamics will be much less for just isolated activity. After midnight expecting essentially isolated showers as the low exits the state and sinking motion puts an end to most showers. With such wet conditions patchy fog will be possible along the Mogollon and locations southward. On Sunday and Monday...A strong trough and associated cold front will push toward Arizona on Sunday. The cold front will cross the Arizona/Utah border late Sunday afternoon then across all of northern Arizona Sunday night. It will be much colder on Monday with high temperatures ranging from 15 to 20 degrees below normal. Behind the cold front north to northeast winds at 15 to 25 mph will develop adding to the chill. The threat of showers will continue on Sunday with increasing chances during the afternoon and Sunday evening in association with the cold frontal passage. Before cold frontal passage some locations at elevations as low as 6000 feet could see a few snowflakes. Drier air then moves in behind the cold front for a mainly dry Monday. Models are showing that the cold front will stall across central Arizona. While most of northern Arizona will be dry on Monday behind the front the White Mountains region will continue to see a chance of showers as moisture lingers across that area. From Tuesday onward...In association with the trough and cold front models show another closed low spinning-up over Arizona. Moisture just to the south and east of the low will be drawn back across Arizona. The result will be an increasing chance of showers on Tuesday. In fact, snow levels will be in the 6000-7000 foot range with snow in portions of the high country Tuesday morning a distinct possibility. For the remainder of the period the closed low hangs around through Wednesday (or even longer in some model runs) for unsettled conditions from Wednesday onward. Temperatures will remain well below normal with locally breezy east to northeast winds, especially on Tuesday and Wednesday. && .AVIATION...For the 00Z package...SHRA, along with widespread MVFR/IFR ceilings, have been observed for most areas along and south of the Mogollon Rim. Expect this trend to continue through the evening. Overnight, MVFR/IFR ceilings and visibilities in fog and isolated showers are possible, with the best chances along the Mogollon Rim from KGCN-KFLG-KSOW. On Sunday, chances for showers continue as a cold front sweeps across the area from the north. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing low will continue to deliver showers and isolated thunderstorms to the area through this evening. Shower activity will decrease overnight, but another round of precipitation is possible on Sunday as a cold front sweeps across the area from the north. By Monday, expect much cooler temperatures and breezy north-northeast winds. Chances for showers will continue in the White Mountains. Tuesday through Thursday...Expect below normal temperatures and chances for showers each day as a low remains parked over the area. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ008-037. && PUBLIC...McCollum AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:39 AM MST | Flash Flood Watch | FGZ | Yavapai | 16 hr |
| Oct 13, 1:24 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Oct 13, 4:25 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.